Missouri, 2007

Flash Flood in Missouri, May 27, 2007

May 27, 2007 · NWS SGF · 1 event in 1 county or zone

Excessive rainfall caused an isolated area of flash flooding in Miller County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Excessive rainfall caused an isolated area of flash flooding in Miller County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 11:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 27, 11:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 PM CDT SUN MAY 27 2007

.UPDATE...

WEAK STATIONARY FRONT EXTENDS ROUGHLY ALONG THE I-70 CORRIDOR AT
THIS HOUR. HOWEVER...NUMEROUS OUTFLOW BOUNDARIES FROM PREVIOUS DAYS
CONVECTION EXIST ACROSS THE AREA.  CONVECTION DEVELOPING AT THIS
HOUR IN WHAT WAS A CLEAR SLOT EARLIER THIS MORNING.  EXPECT THIS
ACTIVITY TO BECOME MORE NUMEROUS THROUGHOUT THE AFTERNOON AND
GRADUALLY SPREAD WESTWARD WITH THE AFTERNOON HEATING.

&&

.AVIATION...

FOR THE 18Z TAFS...LIGHT RAIN HAS PERSISTED IN AND AROUND THE KJLN
TERMINAL THROUGHOUT THE MORNING.  OTHERWISE...VFR CONDITIONS PREVAIL
ACROSS THE REGION. HOWEVER...CONVECTION HAS BEGUN TO INITIATE OVER
SOUTH CENTRAL MISSOURI.

A COMBINATION OF A MOIST UNSTABLE AIR MASS AND A SERIES OF UPPER
LEVEL SYSTEMS TRAVERSING THE AREA WILL ALLOW SCATTERED CONVECTION TO
DEVELOP ACROSS THE ENTIRE AREA THROUGHOUT THE AFTERNOON AND CONTINUE
TO AROUND SUNSET. EXPECT VFR CONDITIONS THROUGH THE PERIOD WITH
OCCASIONAL MVFR CONDITIONS IN THE VICINITY OF THE STRONGER
THUNDERSTORMS.

GAEDE

&&

PREVIOUS DISCUSSION...
//245 AM CDT SUN MAY 27 2007//
MORE OF THE SAME THROUGH THE NEXT SEVERAL DAYS. EXPECTING AFTERNOON
CONVECTION WITH MAIN HAZARDS BEING MODERATE TO HEAVY RAINFALL
LEADING TO SOME FLASH FLOODING. COULD BE SOME ISOLATED SEVERE
THUNDERSTORMS AS WAS THE CASE YESTERDAY. BUT ALL IN ALL...MORE
BENEFICIAL RAINFALL EXPECTED OVER THE MISSOURI OZARKS AND SOUTHEAST
KANSAS EACH AFTERNOON AND EARLY EVENING THROUGH TUESDAY.

CURRENTLY...SLOW MOVING COLD FRONT MOVING INTO NORTHWESTERN MISSOURI
THIS MORNING CREATING SOME CONVECTION OVER THAT PART OF THE STATE.
REMNANTS OF MCV CONTINUE OVER EASTERN OKLAHOMA. SOUTHERLY FLOW
CONTINUES OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS. STILL SEEING
SOME SHOWER ACTIVITY OVER CENTRAL MISSOURI THIS MORNING...NOTHING
TOO SERIOUS THOUGH AT THIS TIME WITH HOURLY RAINFALL RATES GENERALLY
UNDER A QUARTER OF AN INCH.

FOR TODAY...DECENT ISENTROPIC UPGLIDE THROUGH THE DAY SHOULD AID IN
INCREASING POPS ACROSS MUCH OF THE CWA TODAY. ESPECIALLY ACROSS
CENTRAL MISSOURI WHERE THIS AREA MAY BE MORE INFLUENCED BY THE COLD
FRONT AS IT SLOWLY MOVES A LITTLE FURTHER SOUTH. HAVE RAISED POPS TO
70-80% RANGE ACROSS WESTERN AND NORTHERN PORTIONS OF THE CWA FOR
THIS AFTERNOON TO REFLECT THIS THINKING. COULD SEE SOME PIECES OF
ENERGY COME ROTATING OFF THE EAST OKLAHOMA MCV AS WELL...SO WOULD
THINK OUR WESTERN ZONES WOULD HAVE INCREASED CHANCES FOR RAIN OUT
THAT WAY. GFS BEING VERY BULLISH ON QPF TOTALS THIS AFTERNOON WITH 6
HOUR QPF TOTALS NEAR A HALF INCH OUT WEST. CONTINUED WEAK UPPER FLOW
SEEN ON MODEL SOUNDINGS WITH PWATS RIGHT AROUND 1.5 INCHES. SO
STORMS WILL BE SLOW MOVING AND EFFICIENT PRECIP PRODUCERS ONCE AGAIN.

MORE OF THE SAME AS GENERAL PATTERN REMAINS UNCHANGED. EXPECTING
AFTERNOON CONVECTION THROUGH TUESDAY AS SOUTHEASTERN U.S. RIDGE
HOLDS FIRM. THIS WILL KEEP US IN MOIST SOUTHERLY FLOW THROUGH
WEDNESDAY MORNING. GFS STILL TRYING TO BRING A COLD FRONT THROUGH
WEDNESDAY AFTERNOON. NOT READY TO JUMP ON ANYTHING YET...SINCE THE
GFS HAS SLOWED SOME OVER THE PAST COUPLE OF RUNS.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 27, 12:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT SUN MAY 27 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED
  AREAS OF FLASH FLOODING AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
  NORTHEAST ACROSS PORTIONS OF EXTREME SOUTHEAST
  KANSAS...SOUTHWEST AND CENTRAL MISSOURI THIS AFTERNOON AND
  EVENING.

  DISCUSSION:

  AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
  AFTERNOON ACROSS SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL
  MISSOURI. THESE STORMS WILL MOVE SLOWLY TO THE NORTHEAST THROUGH
  THE EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
  VERY HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH
  FLOODING...ESPECIALLY WITH STORMS THAT ARE MOVING SLOWLY OR
  TRAINING OVER A PARTICULAR LOCATION. THESE STORMS WILL BE CAPABLE
  OF PRODUCING GUSTY WINDS THIS AFTERNOON...HOWEVER THESE GUST
  SHOULD REMAIN BELOW SEVERE LIMITS. CANNOT RULE OUT AN ISOLATED
  STORM THAT IS CAPABLE OF PRODUCING GUSTS UP TO 60 MPH...BUT THIS
  WOULD BE ISOLATED AT BEST. FINALLY...FREQUENT CLOUD TO GROUND
  LIGHTNING IS LIKELY...THEREFORE AREA INTERESTS THAT HAVE WEEKEND
  OUTDOOR PLANS SHOULD CLOSELY MONITOR THE WEATHER CONDITIONS
  THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE BOTH
  MEMORIAL DAY AND TUESDAY DURING THE AFTERNOON AND EVENING HOURS
  AS A MOIST UNSTABLE AIR REMAINS OVER THE REGION. HEAVY RAINFALL
  AND LOCALIZED FLOODING WILL ONCE AGAIN BE POSSIBLE ACROSS
  PORTIONS OF CENTRAL MISSOURI MONDAY AFTERNOON AND EVENING.
  CHANCES FOR THUNDERSTORMS INCREASE WEDNESDAY AS A COLD FRONT
  MOVES INTO EASTERN KANSAS WEDNESDAY AFTERNOON AND INTO THE
  MISSOURI OZARKS WEDNESDAY EVENING. THE POTENTIAL FOR SEVERE
  THUNDERSTORMS WILL INCREASE...BUT TIMING AND AREAS AFFECTED
  REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE/CLAYCOMB

The radar

The Springfield radar (KSGF), 124 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miller

When
May 27, 2:00 PM CST to 6:00 PM CST
Where
Miller County, 0.88 mi NW of Brumley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.090, -92.490

Excessive rainfall caused the Mill and Wolf creeks near Brumley to flood into low lying areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31243.